Winter Storm, Bay
- When
- November 24, 4:00 PM EST to November 25, 10:00 AM EST
- Where
- Bay forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
A potent storm system lifted out of the Southern Plains and moved through the Central and Eastern Great Lakes region on Thanksgiving Eve. This storm produced the first widespread snowfall of the season over southeast Michigan.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A potent storm system lifted out of the Southern Plains and moved through the Central and Eastern Great Lakes region on Thanksgiving Eve. This storm produced the first widespread snowfall of the season over southeast Michigan. Although this system had a lot of moisture to work with, temperatures were just marginally cold enough to produce snow. In fact, the precipitation did start out as rain before turning over to snow. Snowfall rates exceeded an inch per hour for a period, as thundersnow was reported. Due to the convective nature of the wet snow, snowfall accumulations varied significantly within and across the counties, generally ranging from 2 to 8 inches. Gusty northeast winds of 30 to 40 mph further aggravated the situation, causing scattered power outages, and reducing visibilities to a quarter of a mile or less at times. Hundreds of car accidents occurred, which left three people dead, and many more injured. Here are the highest snowfall reports received for each county:Poseyville (Midland county), 9.2 inches.Auburn (Bay county), 6.4 inches.7 miles west of Flint (Genesee county), 8.1 inches.Fairgrove (Tuscola county), 5.0 inches.Elba Township (Lapeer county), 5.7 inches.Howell (Livingston county), 5.5 inches.Saginaw (Saginaw county), 8.2 inches.Bennington (Shiawassee county), 6.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 24, 3:47 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 347 PM EST WED NOV 23 2004 .DISCUSSION... STRONG WESTERN OHIO VALLEY STORM SYSTEM STILL SHOWN BY MODELS TO TRACK SWIFTLY NORTHEAST INTO NEW YORK STATE BY LATE TONIGHT...FOLLOWED BY RIDGE BUILDING IN THURSDAY AND RECEDING EAST THURSDAY NIGHT. AS IN PREVIOUS RUNS...COLD FRONT APPROACHES FRIDAY...AFTER WHICH TIME WAVING MOVES UP ALONG THE FRONT FROM THE SOUTHWEST...ALSO SEE BELOW DISCUSSION. AT 500 MB...GOOD PHASING OF EJECTING SHORTWAVE TROUGH IMPULSE FROM THE SOUTHWEST WITH INCOMING NORTHERN STREAM TROUGH THROUGH TONIGHT...THEN SLOW PROGRESS TO THE EAST. 850 TO 500 MB RELATIVE HUMIDITIES VERY MOIST UNTIL DIMINISHING AFTER MIDNIGHT TONIGHT...RETURNING FOR FRIDAY THROUGH SATURDAY. 925 MB MOISTURE LESSENING SIGNIFICANTLY BUT NOT BEFORE THURSDAY NIGHT...INCREASING AGAIN FRIDAY. LOW TO MID LEVEL OMEGA LIFT QUITE ROBUST THIS EVENING...THEN DWINDLES OFF SLOWLY OVERNIGHT...GENERALLY SUBSIDENCE THURSDAY AND THURSDAY NIGHT...WITH INCREASING TREND THEN FRIDAY THROUGH SATURDAY. 850 TO 500 MB QVECTOR CONVERGENCE STRONG THIS EVENING THEN DECREASING OVERNIGHT...MODEST AGAIN BY FRIDAY...CONTINUING THROUGH SATURDAY. TOTAL 850 TO 700 MB FRONTOGENESIS VERY POTENT THIS EVENING AS WELL TO SUPPORT CONTINUING SIGNIFICANT PRECIPITATION EVENT...THEN MORE MODEST FRONTOGENESIS FRIDAY AND SATURDAY. 850 TO 700 MB DEFORMATION FIELD ALSO FAIRLY ROBUST EARLY TONIGHT. FINALLY...EARLY TONIGHT...GOOD 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING...WITH ALSO GOOD UPPER LEVEL JET COUPLING. SOUNDINGS SUPPORT VERY EARLY CHANGEOVER TO ALL SNOW EVERYWHERE EARLY THIS EVENING. WILL UPGRADE TO WINTER STORM WARNING FOR 5 TO 8 INCHES IN LIVINGSTON...SHIAWASSEE...GENESEE...LAPEER COUNTIES... GIVEN EXPECTATION OF CONVECTIVE SNOW PERIOD. OTHERWISE...INTEND TO KEEP EXISTING ADVISORIES GOING...AND ALSO ISSUE WINTER WEATHER ADVISORY FOR NON ADVISORY COUNTIES IN FAR SOUTHEAST...WHERE 1 TO 3 INCHES OF SNOW WILL COMBINE WITH WIND GUSTS TO AROUND 45 MPH AS SUPPORTED BY STRONG WINDS WITHIN MIXING LAYER EARLY TONIGHT AND ALSO SUPPORTED BY STRONG GUSTS PAST SEVERAL HOURS UPSTREAM OVER EAST CENTRAL IL INTO IN. LATER PERIODS... AT 500 MB...GOOD CONSENSUS DEPICTING NEGATIVELY TILTED TROUGH PIVOTING IN SATURDAY NIGHT THEN PUSHING OFF TO THE EAST...THEN QUITE A ROBUST NORTHERN STREAM SHORTWAVE TROUGH MOVING OVER THE GREAT LAKES MONDAY AND MONDAY NIGHT. THEN...SOME MODELS...PARTICULARLY GFS AND DGEX...BRING STRONG EJECTED SOUTHWEST LOW UP TOWARD GREAT LAKES BY NEXT WEDNESDAY. MODELS IN REASONABLY GOOD CONSENSUS DEPICTING SURFACE COLD FRONT MOVING IN SATURDAY...BUT LOTS OF VARIATION AMONG MODELS AS TO STRENGTH AND TRACKING OF WAVING ALONG THE FRONT...BUT CONSENSUS SHOWS SYSTEM PULLING OUT SATURDAY NIGHT. THEN SURFACE RIDGE BUILDING IN SUNDAY THROUGH SUNDAY NIGHT...FOLLOWED BY ANOTHER TROUGH/COLD FRONT MONDAY INTO MONDAY NIGHT. CANADIAN GLOBAL AND WRFXX SEEN QUITE SIMILAR TO GFS SOLUTION THROUGH THE WEEKEND. GFS AND DGEX BRING IN STRONG LOW FROM THE SOUTHWEST TO SOUTHERN LAKES REGION BY NEXT WEDNESDAY...ENOUGH TO INTRODUCE CHANCE OF RAIN OR SNOW FOR TUESDAY NIGHT AND WEDNESDAY. OTHERWISE...ONLY MINOR TWEAK TO WEATHER FOR THE EXTENDED PERIOD...AND WILL GO RATHER CLOSE TO GFS MOS AND HPC GUIDANCE TEMPERATURES. && .DTX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING...TONIGHT...LIVINGSTON SHIAWASSEE GENESEE AND LAPEER COUNTIES. SNOW ADVISORY...TONIGHT...REMAINDER OF SOUTHEAST MICHIGAN EXCEPT FOR WAYNE LENAWEE AND MONROE COUNTIES. WINTER WEATHER ADVISORY...TONIGHT...WAYNE...LENAWEE AND MONROE COUNTIES. GALE WARNING...TONIGHT...SOUTHERN LAKE HURON LAKE ST CLAIR AND ALL NEARSHORE WATERS. && DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 540 AM EST WED NOV 24 2004 MIZ047-048-251000- BAY MI-MIDLAND MI- INCLUDING THE CITIES OF...BAY CITY AND MIDLAND 540 AM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR BAY AND MIDLAND COUNTY .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL BEGIN LATE IN THE DAY AND THEN INCREASE INTENSITY THIS EVENING. TOTAL ACCUMULATION WILL BE IN THE 2 TO 4 INCH RANGE BEFORE THE SNOW DIMINISHES TO SCATTERED SNOW SHOWERS THURSDAY MORNING. A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM ARKANSAS TODAY THROUGH SOUTHERN OHIO TONIGHT. THIS SYSTEM WILL BRING A LARGE AREA OF PRECIPITATION TO SOUTHEAST MICHIGAN THIS AFTERNOON AND TONIGHT...WITH THE FIRST ACCUMULATING SNOWFALL OF THE SEASON. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MIZ049-053>055-060>062-251000- GENESEE MI-HURON MI-LAPEER MI-SAGINAW MI-SANILAC MI-SHIAWASSEE MI- TUSCOLA MI- INCLUDING THE CITIES OF...BAD AXE...CARO...FLINT...LAPEER...OWOSSO... SAGINAW AND SANDUSKY 540 AM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW...FLINT...AND THUMB REGIONS .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT THIS AFTERNOON AND THIS EVENING. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED AT THIS TIME...BUT SNOWFALL REPORTS ARE REQUESTED. MIZ063-068>070-075-076-082-083-251000- LENAWEE MI-LIVINGSTON MI-MACOMB MI-MONROE MI-OAKLAND MI-ST. CLAIR MI- WASHTENAW MI-WAYNE MI- INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...DOWNTOWN DETROIT... HOWELL...MONROE...MOUNT CLEMENS...PONTIAC AND PORT HURON 540 AM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST MICHIGAN .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE TO SNOW ACROSS THE AREA DURING THE AFTERNOON HOURS...AND THEN BEGIN TO ACCUMULATE ON GRASSY SURFACES TOWARD SUNSET. STEADY SNOW THIS EVENING WILL LEAVE TOTAL ACCUMULATION IN THE 1 TO 3 INCH RANGE BEFORE TAPERING OFF TO SCATTERED SNOW SHOWERS THURSDAY MORNING. A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM ARKANSAS TODAY THROUGH SOUTHERN OHIO TONIGHT. THIS SYSTEM WILL BRING A LARGE AREA OF PRECIPITATION TO SOUTHEAST MICHIGAN TODAY AND TONIGHT...INCLUDING THE FIRST ACCUMULATING SNOWFALL OF THE SEASON. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-251000- SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH-HARBOR BEACH TO PORT SANILAC-PORT SANILAC TO PORT HURON-SOUTHERN LAKE HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF LAKE ERIE- 540 AM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR LAKE HURON...OUTER SAGINAW BAY...AND LAKE ST CLAIR. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR INNER SAGINAW BAY AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BT
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425665, 5425666, 5425667, 5425668, 5425669, 5425670, 5425671, 5425672.